Alert archive / Arkansas / Ice Storm Warnings in 2008
Ice Storm Warning 2, NWS Memphis, TN
NWS Memphis, TN issued this ice storm warning at Feb 21, 2008, 9:34 PM CST for 4 counties in Tennessee; 8 counties in Arkansas; Dunklin County, Pemiscot County, Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 21, 2008, 9:34 PM CST (03:34 UTC)
- Expired
- Feb 22, 2008, 3:11 AM CST
- In force
- 6 hr
- Issued by
- NWS Memphis, TN
Counties Clay County, AR, Craighead County, AR, Cross County, AR, Greene County, AR, Lawrence County, AR, Mississippi County, AR, Poinsett County, AR, Randolph County, AR, Dunklin County, MO, Pemiscot County, MO, Henry County, TN, Lake County, TN, Obion County, TN, Weakley County, TN
The radar
The Memphis radar (KNQA), 82 km from the middle of the area, began a volume at 03:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Little Rock, AR (KLZK), launched 00:00Z, 3.6 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 24 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 389 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 92 m²/s²
- 0-3 km storm-relative helicity
- 131 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS44 KMEG 220334 WSWMEG URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE MEMPHIS TN 934 PM CST THU FEB 21 2008 ARZ008-009-017-018-026>028-MOZ113-115-TNZ001>004-221200- /O.UPG.KMEG.ZR.Y.0004.000000T0000Z-080222T1200Z/ /O.NEW.KMEG.IS.W.0002.080222T0334Z-080222T1200Z/ RANDOLPH-CLAY-LAWRENCE-GREENE-CRAIGHEAD-POINSETT-MISSISSIPPI- DUNKLIN-PEMISCOT-LAKE-OBION-WEAKLEY-HENRY- INCLUDING THE CITIES OF...WALNUT RIDGE...PARAGOULD...JONESBORO... HARRISBURG...BLYTHEVILLE...KENNETT...CARUTHERSVILLE... UNION CITY...MARTIN...DRESDEN...PARIS 934 PM CST THU FEB 21 2008 ...ICE STORM WARNING IN EFFECT UNTIL 6 AM CST FRIDAY... THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED AN ICE STORM WARNING...WHICH IS IN EFFECT UNTIL 6 AM CST FRIDAY. THE FREEZING RAIN ADVISORY IS NO LONGER IN EFFECT. LOW PRESSURE WILL MOVE FROM EAST TEXAS INTO NORTH-CENTRAL MISSISSIPPI OVERNIGHT. THIS SYSTEM WILL SPREAD PRECIPITATION ACROSS THE ICE STORM WARNING AREA WHERE TEMPERATURES ARE BELOW FREEZING. FREEZING RAIN AND SCATTERED THUNDERSTORMS WILL MOVE ACROSS THE AFFECTED AREA OVERNIGHT. SIGNIFICANT ICING IS LIKELY WITH ICE ACCUMULATIONS BETWEEN 1/4 AND 1/2 INCH. DOWNED TREES AND POWER LINES ARE POSSIBLE RESULTING IN PROLONGED POWER OUTAGES. PRECIPITATION WILL BE TAPER OFF BY 600 AM CST FRIDAY AS THE LOW PRESSURE SYSTEM MOVES TO THE NORTHEAST. TEMPERATURES WILL THEN RISE ABOVE THE FREEZING MARK BY MID-MORNING FRIDAY. AN ICE STORM WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. SIGNIFICANT AMOUNTS OF ICE ACCUMULATIONS WILL MAKE TRAVEL DANGEROUS OR IMPOSSIBLE. TRAVEL IS STRONGLY DISCOURAGED. IF YOU MUST TRAVEL...KEEP AN EXTRA FLASHLIGHT... FOOD...AND WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY. ICE ACCUMULATIONS AND WINDS WILL LIKELY LEAD TO SNAPPED POWER LINES AND FALLING TREE BRANCHES THAT ADD TO THE DANGER. $$ ARZ035-221200- /O.NEW.KMEG.IS.W.0002.080222T0334Z-080222T1200Z/ CROSS- INCLUDING THE CITY OF...WYNNE 934 PM CST THU FEB 21 2008 ...ICE STORM WARNING IN EFFECT UNTIL 6 AM CST FRIDAY... THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED AN ICE STORM WARNING...WHICH IS IN EFFECT UNTIL 6 AM CST FRIDAY. LOW PRESSURE WILL MOVE FROM EAST TEXAS INTO NORTH-CENTRAL MISSISSIPPI OVERNIGHT. THIS SYSTEM WILL SPREAD PRECIPITATION ACROSS THE ICE STORM WARNING AREA WHERE TEMPERATURES ARE BELOW FREEZING. FREEZING RAIN AND SCATTERED THUNDERSTORMS WILL MOVE ACROSS THE AFFECTED AREA OVERNIGHT. SIGNIFICANT ICING IS LIKELY WITH ICE ACCUMULATIONS BETWEEN 1/4 AND 1/2 INCH. DOWNED TREES AND POWER LINES ARE POSSIBLE RESULTING IN PROLONGED POWER OUTAGES. PRECIPITATION WILL BE TAPER OFF BY 600 AM CST FRIDAY MORNING AS THE LOW PRESSURE SYSTEM MOVES TO THE NORTHEAST. TEMPERATURES WILL THEN RISE ABOVE THE FREEZING MARK BY MID-MORNING FRIDAY. AN ICE STORM WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. SIGNIFICANT AMOUNTS OF ICE ACCUMULATIONS WILL MAKE TRAVEL DANGEROUS OR IMPOSSIBLE. TRAVEL IS STRONGLY DISCOURAGED. IF YOU MUST TRAVEL...KEEP AN EXTRA FLASHLIGHT... FOOD...AND WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY. ICE ACCUMULATIONS AND WINDS WILL LIKELY LEAD TO SNAPPED POWER LINES AND FALLING TREE BRANCHES THAT ADD TO THE DANGER. $$ TNZ019-020-048-051-221200- /O.CON.KMEG.ZR.Y.0004.000000T0000Z-080222T1200Z/ DYER-GIBSON-LAUDERDALE-CROCKETT- INCLUDING THE CITIES OF...DYERSBURG...HUMBOLDT...MILAN 934 PM CST THU FEB 21 2008 ...FREEZING RAIN ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST FRIDAY... A FREEZING RAIN ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST FRIDAY. LOW PRESSURE WILL MOVE FROM EAST TEXAS INTO NORTH-CENTRAL MISSISSIPPI OVERNIGHT. THIS SYSTEM WILL SPREAD PRECIPITATION ACROSS THE FREEZING RAIN ADVISORY AREA WHERE TEMPERATURES ARE EXPECTED TO FALL BELOW FREEZING. FREEZING RAIN AND SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE AFFECTED AREA OVERNIGHT. ICE ACCUMULATIONS OF LESS THAN 1/4 INCH ARE EXPECTED RESULTING IN HAZARDOUS DRIVING CONDITIONS. PRECIPITATION WILL BE TAPER OFF BY 600 AM CST FRIDAY MORNING AS THE LOW PRESSURE SYSTEM MOVES TO THE NORTHEAST. TEMPERATURES WILL THEN RISE ABOVE THE FREEZING MARK BY MID-MORNING FRIDAY. A FREEZING RAIN ADVISORY MEANS THAT PERIODS OF FREEZING RAIN OR FREEZING DRIZZLE WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR SLIPPERY ROADS. SLOW DOWN AND USE CAUTION WHILE DRIVING. $$ JCL
1 follow-up statement
000 WWUS44 KMEG 220911 WSWMEG URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE MEMPHIS TN 311 AM CST FRI FEB 22 2008 ...THREAT FOR ICY CONDITIONS HAS ENDED ACROSS NORTHEAST ARKANSAS...THE MISSOURI BOOTHEEL...AND NORTHWEST TENNESSEE... ARZ008-009-017-018-026>028-035-MOZ113-115-TNZ001>004-221015- /O.CAN.KMEG.IS.W.0002.000000T0000Z-080222T1200Z/ RANDOLPH-CLAY-LAWRENCE-GREENE-CRAIGHEAD-POINSETT-MISSISSIPPI- CROSS-DUNKLIN-PEMISCOT-LAKE-OBION-WEAKLEY-HENRY- INCLUDING THE CITIES OF...WALNUT RIDGE...PARAGOULD...JONESBORO... HARRISBURG...BLYTHEVILLE...WYNNE...KENNETT...CARUTHERSVILLE... UNION CITY...MARTIN...DRESDEN...PARIS 311 AM CST FRI FEB 22 2008 ...ICE STORM WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS CANCELLED THE ICE STORM WARNING. FREEZING RAIN HAS ENDED ACROSS THE AREA. TEMPERATURES HAVE GENERALLY WARMED ABOVE FREEZING AS WELL. AREAS OF DRIZZLE AND FOG CAN BE EXPECTED FOR THE REST OF THIS MORNING...BUT THE THREAT FOR ICY CONDITIONS HAS ENDED. $$ TNZ019-020-048-051-221015- /O.CAN.KMEG.ZR.Y.0004.000000T0000Z-080222T1200Z/ DYER-GIBSON-LAUDERDALE-CROCKETT- INCLUDING THE CITIES OF...DYERSBURG...HUMBOLDT...MILAN 311 AM CST FRI FEB 22 2008 ...FREEZING RAIN ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS CANCELLED THE FREEZING RAIN ADVISORY. FREEZING RAIN HAS ENDED ACROSS THE AREA AS TEMPERATURES HAVE WARMED ABOVE FREEZING. AREAS OF DRIZZLE AND FOG CAN BE EXPECTED FOR THE REST OF THIS MORNING...BUT THE THREAT FOR ICY CONDITIONS HAS ENDED. $$ MBS
What forecasters said that day
The local office's own words before this ice storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this ice storm warning went out at Feb 21, 9:19 PM CST, 15 minutes earlier.
Area forecast discussion, Feb 21, 9:19 PM CST, 15 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
919 PM CST THU FEB 21 2008
.UPDATE...
HAVE DECIDED TO UPGRADE TO AN ICE STORM WARNING FOR THE
COUNTIES LISTED BELOW. THUNDERSTORMS MOVING INTO AREA
OF BELOW FREEZING TEMPS.
&&
.PREV DISCUSSION... /ISSUED 834 PM CST THU FEB 21 2008/
UPDATE...
A STRONG COLD FRONT...NEARLY STATIONARY...STRETCHES FROM AROUND
CLARKSDALE MS TO NEAR LEXINGTON TN. THE FREEZING LINE STRETCHES
FROM NEAR HARRISBURG AR...SOUTH OF JONESBORO...TO NEAR PARIS TN.
A WEAK SURFACE LOW IS LOCATED OVER NORTH MS. HOWEVER...A MORE
DOMINATE SURFACE LOW IS OVER EAST TX WHICH IS FORECAST TO TRACK
NORTHEASTWARD INTO NORTH-CENTRAL MS OVERNIGHT.
AN UPPER LEVEL TROUGH IS APPROACHING FROM THE WEST. AN AREA OF
THUNDERSTORMS HAS BEEN INCREASING IN COVERAGE OVER MUCH OF AR IN
AN AREA OF UPPER LEVEL DIFFLUENCE AHEAD OF THIS TROUGH. NICKEL
SIZE HAIL WAS REPORTED IN CENTRAL AR WITH ONE STORM. ADDITIONAL
SMALL TO MARGINALLY SEVERE HAIL IS POSSIBLE AS THESE STORMS MOVE
INTO THE MID-SOUTH.
WILL UPDATE TO ADD SCATTERED THUNDERSTORMS FOR THE ENTIRE
MID-SOUTH...AS MODEL STABILITY VALUES SHOW ELEVATED INSTABILITY
SPREADING ACROSS THE REGION. WILL ALSO ADD AREAS OF FOG IN AREAS
ALONG AND NORTH OF THE FRONT WHERE VISIBILITIES HAVE BEEN BETWEEN
1 AND 2 MILES.
WILL ADD CROSS COUNTY AR TO THE CURRENT FREEZING RAIN ADVISORY
AREA...OTHERWISE THE CURRENT AREA LOOKS GOOD. HOWEVER...MONITORING
VERY CLOSELY FOR POSSIBLE UPGRADE TO ICE STORM WARNING IN SOME
AREAS OF THE CURRENT ADVISORY AREA.
PREV DISCUSSION... /ISSUED 336 PM CST THU FEB 21 2008/
DISCUSSION...
COMPLICATED SET UP ANTICIPATED TONIGHT AS THE MAIN FORECAST
CHALLENGE WILL BE WHERE THAT FREEZING LINE IS GOING TO SET UP. A
STRONG LOW PRESSURE SYSTEM ACROSS TEXAS WILL SLOWLY BEGIN TO
PULL NORTHEAST TOWARDS THE AREA THIS EVENING. ALONG WITH THIS LOW
PRESSURE SYSTEM...PRECIPITATION WILL BEGIN TO DEVELOP AS IT MOVES
ACROSS THE AREA OVERNIGHT. HAVE GONE BACK AND FORTH ALL DAY WHETHER
TO CONTINUE THE ICE STORM WARNING BUT AT THIS POINT WE HAVE NOT
RECEIVED MUCH IN THE WAY OF QPF OR REPORTS SO A FREEZING RAIN
ADVISORY MAY BE MORE APPROPRIATE FOR THIS SITUATION. WITH THAT
SAID...PLAN ON ISSUING A FREEZING RAIN ADVISORY FOR AREAS NORTH OF
A LINE FROM HARRISBURG TN...TO RIPLEY TN...TO PARIS TN THROUGH 600
AM CST FRIDAY MORNING. THE TEMPERATURE SITUATION WILL NEED TO BE
MONITORED CONTINUOUSLY THROUGH THE NIGHT AND ADJUSTMENTS TO THIS
ADVISORY MAY BE NECESSARY.
QUITE A TEMPERATURE GRADIENT WILL SET UP ACROSS THE FORECAST AREA
OVERNIGHT AS AREAS NORTHWEST OF THE LOW WILL DIP NEAR 30 DEGREES
WHILE SOUTHEASTERN AREAS ONLY SEE LOWER 50S. THIS SYSTEM WILL
FINALLY LIFT OUT OF THE AREA BY MID DAY TOMORROW ALLOWING DRIER
AIR TO FILTER IN BEHIND. ANOTHER TIGHT TEMPERATURE GRADIENT WILL
BE SEEN FOR HIGHS TOMORROW AS WELL WITH LOWER 40S LIKELY NEAR
WALNUT RIDGE WHILE LOWER 60S CAN BE SEEN NEAR TUPELO.
HIGH PRESSURE WILL BRIEFLY BUILD NORTH ACROSS THE AREA FRIDAY
NIGHT AND SATURDAY. WITH MOSTLY CLEAR SKIES EXPECTED SATURDAY
MORNING...TEMPERATURES WILL FALL BELOW FREEZING ACROSS MOST
LOCATIONS WITH EXCEPTION OF NORTHEAST MISSISSIPPI. HIGHS ON
SATURDAY WILL STAY BELOW NORMAL AS COLD AIR ADVECTION CONTINUES.
BY SATURDAY NIGHT...AN UPPER LEVEL DISTURBANCE WILL DIVE SOUTHEAST
WITH ITS EYES SET ON THE MIDSOUTH. THIS IMPULSE WILL HAVE JUST
ENOUGH MOISTURE TO WORK WITH TO BRING A CHANCE OF PRECIP TO MUCH
OF THE AREA. SINCE THIS SYSTEMS ARRIVAL WILL BE DURING THE
OVERNIGHT HOURS...MOST AREAS NORTH OF INTERSTATE 40 WILL BE NEAR OR
BELOW FREEZING SO A RAIN AND SNOW MIX WILL BE POSSIBLE. THIS
SYSTEM WILL EXIT THE AREA BY SUNDAY AFTERNOON GIVING WAY TO MOSTLY
CLEAR SKIES AS HIGH PRESSURE MOVES OVER THE AREA.
HIGH PRESSURE WILL QUICKLY SLIDE EAST OF THE AREA BY MONDAY
AFTERNOON AS TEMPERATURES MODERATE INTO THE 60S UNDER SOUTHERLY
FLOW. AT THE SAME TIME...THE NEXT LOW PRESSURE SYSTEM WILL BEGIN
TO DEVELOP ACROSS THE GREAT PLAINS. A SHORTWAVE TROUGH WILL DROP
OUT OF THE UPPER MIDWEST MONDAY NIGHT AS A COLD FRONT APPROACHES
THE MIDSOUTH. THIS SYSTEM WILL BRING SHOWERS AND THUNDERSTORMS TO
THE AREA MONDAY NIGHT AND EARLY TUESDAY AS THE COLD FRONT PUSHES
THROUGH THE AREA. MUCH COLDER AND DRIER AIR WILL THEN FILTER
ACROSS THE AREA TUESDAY NIGHT AS CLOUDS HANG AROUND KEEPING LOW
TEMPERATURES WEDNESDAY MORNING FROM BOTTOMING OUT. HIGH PRESSURE
WILL BE IN FULL CONTROL WEDNESDAY AND WEDNESDAY NIGHT AS THE AREA
REMAINS UNDER COLD AIR ADVECTION. AS THE HIGH SLIDES EAST...AN
UPPER LEVEL RIDGE WILL DEVELOP HELPING TEMPERATURES TO MODERATE IN
SOUTHERLY FLOW ON THURSDAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
MEM 38 53 32 49 / 80 30 10 10
MKL 39 51 29 45 / 80 50 10 10
JBR 30 43 28 43 / 80 30 10 10
TUP 50 62 36 53 / 80 40 10 10
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...ICE STORM WARNING UNTIL 6 AM CST FRIDAY FOR CLAY-CRAIGHEAD-CROSS-
GREENE-LAWRENCE-MISSISSIPPI-POINSETT-RANDOLPH.
MO...ICE STORM WARNING UNTIL 6 AM CST FRIDAY FOR DUNKLIN-PEMISCOT.
MS...NONE.
TN...ICE STORM WARNING UNTIL 6 AM CST FRIDAY FOR HENRY-LAKE-OBION-
WEAKLEY.
FREEZING RAIN ADVISORY UNTIL 6 AM CST FRIDAY FOR CROCKETT-DYER-
GIBSON-LAUDERDALE.
&&
JCL/KNSHazardous weather outlook, Feb 21, 3:54 PM CST, 5 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 354 PM CST THU FEB 21 2008 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-230000- ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT- PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY- ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA- UNION-WEAKLEY-YALOBUSHA- 354 PM CST THU FEB 21 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...THIS AFTERNOON AND TONIGHT A FREEZING RAIN ADVISORY IS IN EFFECT FOR AREAS NORTH OF A HARRISBURG ARKANSAS...TO RIPLEY TENNESSEE...TO PARIS TENNESSEE LINE THROUGH 600 AM CST FRIDAY MORNING. FREEZING RAIN WILL BE POSSIBLE OVERNIGHT WITH LIGHT ICE ACCUMULATIONS OF ONE QUARTER OF AN INCH OR LESS IN THE ADVISORY AREA. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTERS...MEDIA...AND EMERGENCY MANAGERS ARE ENCOURAGED TO RELAY ANY ICE ACCUMULATIONS TO THE NATIONAL WEATHER SERVICE IN MEMPHIS. KNS
Nearby
Ice Storm Warnings in Arkansas, 2008Ice Storm Warnings in Tennessee, 2008Ice Storm Warnings in Missouri, 2008Every ice storm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.